California, 2013Flash Flooding in California, September 6 to 8, 2013
September 6 to 8, 2013 · NWS VEF · 4 events in 2 counties and zones
Lingering monsoon moisture continued to fuel thunderstorms over the Mojave Desert. A few storms produced flash flooding and severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $153,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lingering monsoon moisture continued to fuel thunderstorms over the Mojave Desert. A few storms produced flash flooding and severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 6, 2:35 PM PST, 5 minutes earlier.
Area forecast discussion, Sep 6, 2:35 PM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT FRI SEP 6 2013
.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE AND RESULT
IN SHOWERS AND THUNDERSTORMS MAINLY IN THE AFTERNOON AND EVENING
HOURS THROUGH SATURDAY. ANOTHER INFUSION OF MOISTURE FROM A TROPICAL
STORM WILL PUSH UP FROM THE GULF OF CALIFORNIA INTO THE REGION
SUNDAY THROUGH WEDNESDAY. THIS WILL LEAD TO MORE NUMEROUS SHOWERS
AND THUNDERSTORMS AND A HIGHER PROBABILITY OF LOCALLY HEAVY
RAINFALL. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE WEEKEND...
THEN LOWER TO BELOW NORMAL BY MONDAY.
&&
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...SATELLITE LOOPS SHOWED
A WELL DEFINED LINE OF CONVECTION EXTENDING FROM EASTERN SAN
BERNARDINO UP THROUGH CENTRAL CLARK AND WESTERN LINCOLN COUNTIES.
THIS MATCHES UP WELL WITH A BROAD CONVERGENCE ZONE APPARENT ON WATER
VAPOR IMAGERY. A WEAK EASTERLY WAVE COULD BE SEEN OVER SOUTHERN
ARIZONA AND THIS FEATURE WILL CONTINUE LIFTING TO THE NORTHWEST
THROUGH TONIGHT AND SATURDAY. THIS SHOULD PROVIDE SOME ADDITIONAL
UPWARD FORCING FORCING UP THROUGH MOHAVE COUNTY AND SOUTHERN NEVADA
SATURDAY FOR INCREASING THUNDERSTORM COVERAGE. THE MOISTURE
ASSOCIATED WITH TROPICAL STORM LORENA WILL BE THE MAIN THING TO
WATCH AS SUNDAY APPROACHES. IN ADDITION...A GULF SURGE WILL BE
POSSIBLE AND COULD HELP INJECT MOISTURE AND DESTABILIZE THE AIR MASS
AHEAD OF THE ARRIVAL OF THE ACTUAL TROPICAL MOISTURE. FOR
NOW...THERE IS A NOTABLE INCREASING TREND FOR POP VALUES FROM
SATURDAY TO SUNDAY. THIS WILL BE A PRELUDE TO ANOTHER DRAMATIC
UPSWING IN SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK.
.LONG TERM...MONDAY THROUGH FRIDAY...YET ANOTHER ACTIVE PERIOD FOR
SHOWERS AND THUNDERSTORMS LOOKS LIKELY MONDAY AND TUESDAY AND EVEN
POTENTIALLY ON WEDNESDAY. MOISTURE ASSOCIATED WITH WHAT SHOULD BE BY
THEN THE REMNANTS OF TROPICAL STORM LORENA IS EXPECTED TO HAVE
WORKED NORTHWARD INTO OUR AREA. PWATS ARE FORECAST TO BE OVER AN
INCH ACROSS MOST OF THE AREA WITH VALUES APPROACHING 1.5 INCHES
ACROSS THE SOUTHERN PORTIONS OF THE AREA. AT THE SAME TIME WHAT IS
LEFT OF PIECE OF MID-LEVEL ENERGY THAT DRIFTS NORTHWEST ACROSS
ARIZONA LOOKS TO COMBINE IN SOCAL WITH MID-LEVEL ENERGY THAT PINCHES
OFF OF THE MID/UPPER LEVEL TROUGH OVER NORCAL. THIS COMBINED ENERGY
IS EXPECTED TO FORM A NEW MID/UPPER LEVEL LOW ON OR OFF THE COAST OF
SOCAL BY TUESDAY THAT EVENTUALLY WANDERS BACK EAST ACROSS SOCAL ON
TUESDAY NIGHT OR WEDNESDAY. THE PRESENCE OF THIS LOW SHOULD ENHANCE
THE PROSPECTS FOR CONVECTION ACROSS OUR AREA AT ANYTIME OF THE DAY
OR AT NIGHT NEAR AND EAST OF THE CENTER OF WHERE THE LOW WINDS UP.
THE 12Z RUN OF THE OPERATIONAL ECMWF IS FURTHER EAST WITH THE
PLACEMENT OF THE LOW COMPARED TO THE 12Z OPERATIONAL RUN OF THE GFS.
THIS CREATES SOME UNCERTAINTY WITH JUST HOW ACTIVE IT MAY GET IN THE
WESTERN PORTIONS OF OUR CWFA AS IF THE LOW WINDS UP FURTHER EAST IT
MAY STAY DRIER AND MORE STABLE OVER THE WEST. WITH THAT IN MIND, I
KEPT POPS AS WE HAD IN THE WEST BUT TO BLEND BETTER WITH THE
NEIGHBORS AND BASED ON A BLEND OF THE LATEST MOS I DID GO AHEAD AND
INCREASE POPS IN THE EASTERN PORTIONS OF THE AREA.
THE MAIN ISSUE IN THIS TIME FRAME WILL BE THE POTENTIAL FOR HEAVY
RAINFALL THAT COULD RESULT IN FLASH FLOODING. THIS WILL BE A LARGE
CONCERN FOR THE CARPENTER 1 AND DEAN PEAK FIRE BURN AREAS WITH THE
POTENTIAL FOR DEBRIS FLOWS. AT THIS TIME THE MOST ACTIVE DAY LOOKS
TO BE TUESDAY AS THE MID/UPPER LEVEL LOW TAKES SHAPE AND GOOD
DIFFLUENCE ALOFT SETS UP AHEAD OF THE LOW. IN ADDITION, A 50 KT+ 250
MB JET STREAK IS SHOWN TO MOVE OVER SOUTHERN NEVADA. 0-6 KM BULK
SHEAR VALUES ARE SHOWN TO BE 20 KTS+ OVER NORTHERN ARIZONA. THIS
COULD ALSO HELP MORE ORGANIZED SEVERE STORMS TO FORM. THE ONE ISSUE
WILL BE HOW MUCH CLOUD COVER IS AROUND AS IF IT IS THICK ENOUGH WE
COULD END UP WITH MORE SHOWERS THAN THUNDERSTORMS.
BY THURSDAY THE MID/UPPER LEVEL LOW IS EXPECTED TO HAVE MOVED FAR
ENOUGH INLAND THAT DRIER AND MORE STABLE AIR SHOULD HAVE SPREAD
ACROSS MOST -IF NOT ALL - OF THE AREA. AS A RESULT I LOWERED POPS
ACROSS ALL BUT FAR EASTERN PORTIONS. FURTHER DRYING SHOULD TAKE
PLACE ON FRIDAY.
TEMPS SHOULD BE WELL BELOW NORMAL ON MONDAY AND TUESDAY THEN WARM A
FEW DEGREES AS THE WEEK MOVES ALONG AS THE COVERAGE OF CLOUDS
DECREASES. WE MAY STILL BE TOO WARM FOR HIGHS ON MONDAY AND TUESDAY.
&&
.AVIATION...FOR MCCARRAN...SHOWERS AND THUNDERSTORMS AROUND THE
TERMINAL ARE EXPECTED TO DISSIPATE EARLY THIS EVENING. SCATTERED
THUNDERSTORMS IN THE PEACH SPRINGS CORRIDOR WILL PERSIST THROUGH
LATE EVENING WITH ISOLATED STORMS IN THE MORMON MESA CORRIDOR. THE
PREVAILING WIND DIRECTION SHOULD BE FROM THE SOUTH THOUGH STORMS MAY
KEEP WINDS GUSTY AND VARIABLE THROUGH EARLY EVENING. SIMILAR STORM
DEVELOPMENT CAN BE EXPECTED SATURDAY. SUNDAY THROUGH WEDNESDAY THERE
WILL BE THE POTENTIAL FOR SHRA/TSRA AT ANYTIME OF THE DAY AS A MORE
SIGNIFICANT INFLUX OF MOISTURE ARRIVES IN SOUTHERN NEVADA.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS AND POTENTIAL GUSTY OUTFLOW
WINDS ARE WILL GRADUALLY DISSIPATE THIS EVENING OVER MUCH OF THE
SOUTHERN AND EASTERN AREAS OF THE FORECAST AREA. SIMILAR
THUNDERSTORM DEVELOPMENT CAN BE EXPECTED SATURDAY. OUTSIDE OF
STORMS...WINDS WILL REMAIN UNDER 10 KTS EXCEPT IN THE OWENS VALLEY
AND ESMERALDA COUNTY WHERE SOUTH WINDS GUSTING UP TO 25 KTS WILL BE
POSSIBLE. SUNDAY THROUGH WEDNESDAY THERE WILL BE THE POTENTIAL FOR
SHRA/TSRA AT ANYTIME OF THE DAY AS A MORE SIGNIFICANT INFLUX OF
MOISTURE ARRIVES IN THE AREA.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
ADAIR/STACHELSKI
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 6, 4:02 AM PST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
502 AM PDT FRI SEP 6 2013
AZZ001>003-036-CAZ519>527-NVZ014>022-071000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
502 AM PDT FRI SEP 6 2013 /502 AM MST FRI SEP 6 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS IN THE VALLEYS WILL BECOME MORE SCATTERED
OVER THE MOUNTAINS. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING IS
POSSIBLE...ESPECIALLY AROUND OUR RECENT BURN AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CONFIDENCE CONTINUES TO GROW THAT THERE WILL BE AN INCREASE IN
THUNDERSTORM COVERAGE SUNDAY THROUGH THURSDAY AS ANOTHER INFLUX OF
TROPICAL MOISTURE MOVES NORTH INTO MOHAVE...CLARK...LINCOLN AND SAN
BERNARDINO COUNTIES. MOISTURE WILL EVENTUALLY MOVE FAR ENOUGH
NORTHWEST TO AFFECT INYO...NYE AND ESMERALDA COUNTIES TUESDAY
THROUGH THURSDAY. FOR THOSE LIVING NEAR RECENT BURN AREA STAY ALERT
AS HEAVY RAIN COULD LEAD TO FLASH FLOODING AND DEBRIS FLOWS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 6, 2:24 PM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
324 PM PDT FRI SEP 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM FLASH FLOOD 4 NNW SUMMERLIN 36.26N 115.33W
09/06/2013 CLARK NV PUBLIC
ABOUT 2 TO 3 INCHES OF MUDDY WATER ACCOMPANIED BY SMALL
ROCKS WERE ACROSS THE 215 BELTWAY AT ANN ROAD. REPORT VIA
FACEBOOK.
&&
STACHELSKILocal storm report, Sep 6, 2:29 PM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
329 PM PDT FRI SEP 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLASH FLOOD 3 NW SUMMERLIN 36.24N 115.33W
09/06/2013 CLARK NV PUBLIC
SEVERAL INCHES OF MUDDY WATER...ROCKS AND DEBRIS WERE
COVERING PORTIONS OF CLIFF SHADOWS PARKWAY BETWEEN LONE
MOUNTAIN AND ALEXANDER. REPORT VIA FACEBOOK.
&&
STACHELSKILocal storm report, Sep 6, 2:34 PM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
334 PM PDT FRI SEP 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 5 SW TWENTYNINE PALMS ( 34.24N 116.20W
09/06/2013 E0.25 INCH SAN BERNARDINO CA TRAINED SPOTTER
&&
STACHELSKIFlash Flood, San Bernardino
- When
- September 6, 2:40 PM PST to 4:40 PM PST
- Where
- San Bernardino County, 1.42 mi WNW of Twenty Nine Palms to 1.38 mi ENE of Twenty Nine Palms
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 34.136, -116.074
Three to six inches of water, mud, and debris covered Highway 62 between Utah Trail and Mesquite Springs Road.
Flash Flood, San Bernardino
- When
- September 7, 1:46 PM PST to 3:00 PM PST
- Where
- San Bernardino County, 0.3 mi NNW of Yucca Vly Arpt to 0.38 mi N of Yucca Vly Arpt
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.134, -116.401
Eight to 12 inches of water flowed across Paxton Road.
Flash Flood, Inyo
- When
- September 8, 4:06 PM PST to 6:30 PM PST
- Where
- Inyo County, 8.01 mi NW of Darwin Arpt to 8.68 mi W of Darwin Arpt
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 36.336, -117.718
Water, mud, and debris crossed Highway 190 between Zabriskie Point and the Furnace Creek Inn, as well as between Saline Valley Road and Panamint Springs. One mile of the road was washed out, and several vehicles were stuck. Mud also washed across Scotty's Castle Road.
Flash Flood, San Bernardino
- When
- September 8, 6:30 PM PST to 7:30 PM PST
- Where
- San Bernardino County, 19.83 mi SSW of Ballarat to 19.8 mi SSW of Ballarat
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 35.785, -117.368
Several homes were flooded in the Pioneer Point area. Water, rocks, and mud crossed Trona Road. Trona Wildrose Road was closed near the Trona Airport.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Utah, September 6 to 9, 2013$1.2 million · EF0 · 17 events
- Damaging Wind in Montana, September 6, 2013$75,000 · 56 kt wind · 1 event
- Damaging Winds in Arizona, September 6, 2013$35,000 · 52 kt wind · 3 events
- Hail and Lightning Strike in Florida, September 6, 2013$25,000 · 1 in hail · 2 events
- Dust Storm and Damaging Wind in Arizona, September 6, 2013$20,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Florida, September 6, 2013$3,000 · 1 in hail · 14 events
- Hail in North Dakota, September 6, 20131.75 in hail · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 6, 20136 events
- Hail and Heavy Rain in Montana, September 6, 2013$12,000 · 1.25 in hail · 2 events
- Marine Thunderstorm Winds in Lake Superior, September 6, 20133 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 6 to 7, 20133 events
- Hail and Damaging Wind in Florida, September 6, 201356 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473708, 473709, 473712, 473713.